| RESEARCH PAPER
|Year : 1990 | Volume
| Issue : 4 | Page : 231-238
Incidence of adverse reactions to anti tubercular drugs
KC Singhal, JK Grover, R Moideen, Verma Kamini
1. 752 patients of tuberculosis were initiated therapy with 2, 3 or 4 drugs administered simultaneously in various combinations. Regular weekly checkup and relevant laboratory tests were carried out.
2. Streptomycin induced ADR's were observed in 50 (14.2%) patients. The commonest ADR encountered was giddiness (1 2%), which was unrelated to number of injections administered, but appeared early in higher age group.
3. Isoniazid caused ADRs in 37 (4.9%) patients.Peripheral neuropathy (2.1%) was the most frequently encountered ADR due to INH.
4. 9. 1% patients developed ADRs following thiacetazone administration. Gastric irritation was the commonest ADR (3.5%) followed by hepatotoxicity (1.16), jaundice (0.19%), skin rash (2.5%), Stevens Johnson syndrome (0.38%) and giddiness (0.5%). Ethambutol was found to be responsible for ADRs in 25 (7.3%) of patients. No impairment of colour vision was seen. Constriction of visual fields occurred in 5.5% and diminished visual acuity in 2%.
5. With the use of rifampicin, asymptomatic elevation of liver enzymes was observed in 6.85 and jaundice in 5.7% of the 175 patients treated with this drug.
6. Toxicity of streptomycin increased with age and was not related to sex or duration of the therapy. Reactions to isoniazid, ethambutol and thiacetazone were not related to age, sex or duration of therapy. However the incidence of ADRs was marginally higher among females following rifampicin.
K C Singhal
Source of Support: None, Conflict of Interest: None